Ohio, 2009Heavy Snow in Ohio, January 9 to 10, 2009
January 9 to 10, 2009 · NWS IWX · 3 events in 3 counties and zones
A low pressure system tracked east-northeast through the Ohio Valley late January 9th into January 10th. A narrow band of heavy snow fell on the northern fringe of this storm system across northwest Ohio, with total snowfall amounts generally ranging between 5 and 9 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked east-northeast through the Ohio Valley late January 9th into January 10th. A narrow band of heavy snow fell on the northern fringe of this storm system across northwest Ohio, with total snowfall amounts generally ranging between 5 and 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 9, 6:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 9, 6:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST FRI JAN 9 2009
.AVIATION...
LARGE AREA OF SNOWFALL FM NE IL BACK WWD INTO ERN IA CONTS TO
PROPAGATE EWD THIS MORNING AND WILL OVERSPREAD TAF SITES BY MID
MORNING. DRY LL THETA-E FEED OUT OF DEPARTING POLAR RIDGE SLOWING
EWD TOP/DOWN SATURATION YET STILL XPC A SVRL HOUR PD OF ACCUMULATING
SNOW AND LIFR CONDS WILL PASS THROUGH KSBN VCNTY THIS MORNING.
SHORTER DURATION XPCD AT KFWA W/DEEPER ASCENT AND BTR MSTR PASSING
NORTH OF THE TERMINAL YET STILL A PD IFR RESTRICTION XPCD.
SOME IMPROVEMENT THIS AFTN BFR CONDS DETERIORATE FURTHER MID LATE
EVENING IN CONJUNCTION W/STG SW TROUGH OVR THE CNTRL ROCKIES
EJECTING EWD AND DEEPENING SFC LOW LIFTING OUT OF NRN TX INTO THE OH
RIVER VALLEY. WILL HOLD OFF ON LIFR MENTION YET AT KFWA FOR BREVITY
SAKE BUT CERTAINLY XPCD AT KSBN BY 06Z.
&&
.SHORT TERM...THROUGH SAT NIGHT
INTENSE SW TROUGH OVR THE CNTRL ROCKIES THIS MORNING WILL PUSH EWD
TDA WHILE SFC LOW PRES CONSOLIDATES ACRS THE SRN PLAINS BFR EJECTING
NEWD UP THROUGH THE OH VALLEY LT TONIGHT AND SAT.
IN LIGHT OF CONTD MODEL TRENDS W/00Z GUIDANCE...SVRL CHGS TO GOING
FCST IN ORDER THIS MORNING. MOST SIG IS A CONTD SLWR...FURTHER SOUTH
SHIFT IN SFC LOW TRACK. THIS AIDES IN SIG MORE GOMEX MSTR RTN
ENTRAINMENT...ESP FRI NIGHT/SAT INTO DVLPG MID LVL DEFORMATION BAND
COMMENSURATE W/AMPLIFYING MID LVL TROUGH. IN ADDN...STG DOWNSTREAM
WAA INDUCED ASCENT LEADING TO A EXPANDING AREA OF LT/MOD SNOW ACRS
THE MID MISSISSIPPI VALLEY WHICH 00Z RUNS WERE TOO SLOW IN DVLPG.
THIS AREA WILL CONTD EWD AND OVERSPREAD CWA THIS MORNING BFR
DIMINISHING GENERALLY SOUTH OF HIGHWAY 30 THIS AFTN AS LL BAROCLINIC
ZONE AND ASSOCD LL ASCENT MAX MIX NWD TO ALG THE IN/MI BORDER.
AFTER MUCH DELIBERATION W/SURROUNDING OFFICES...WILL UPGRADE PREV
WATCH ISSUANCE TO A WARNING...PARTICULARLY FOR TONIGHT AND SAT AND
WHICH GENERALLY ENCOMPASSES AREA ALG/N OF HIGHWAY 30. ADVISORY SOUTH
OF HERE STARTING BY MID EVENING. W/MODEL TRENDS IN MIND AND BLENDED
GFS/GEM ENSEMBLE QPF/S FAIRLY STOUT...FVRBL COLLOCATION OF DGZ
WITHIN DEEP ASCENT ZONE AND XPCD DOMINANT AGGREGATE SNOW GROWTH LEAN
ME TO UPGRADE TO A WARNING VS A HIGH END ADVISORY W/GRIDDED SNOW
AMTS ON THE CONSERVATIVE SIDE. HWVR PROBLEM LIES W/AFTN PD TDA AS
WAA SNOW BURST WORKS THROUGH THE AREA AND THINGS DIMINISH W/SWD
EXTENT FM THE BORDER. NEVERTHELESS...MORE SIG SNOW DVLPS THROUGH
THIS EVENING AHD OF EJECTING SW TROUGH AND MORE SIG MSTR FLUX. IN
ADDN...ECMWF/GFS BOTH INDICATING COUPLED JET STREAK ALOFT AND
FURTHER DEEPENING OF ASCENT PLUME WITHIN INCREASINGLY
FRONTOGENETICAL MID LVL THERMAL RIDGE SAT SUGGESTIVE OF A PD OF
HEAVY...BANDED SNOW LIKELY BFR BREAKING DOWN SAT AFTN AND WHICH WOULD
PUSH BORDERLINE ACCUMS ALG SWRN PERIPHERY OF WARNING WELL INTO
WARNING CRITERIA.
SYS SHLD CLEAR ERN AREAS BY SAT EVE W/QUICK BACKING SAT NIGHT AHD OF
ANOTHER QUICK MVG SW TROUGH DROPPING SEWD THROUGH THE NRN LAKES. LTL
TIME TO MESS W/TEMP GRIDS THIS MORNING BUT SRN AREAS MAY CLR ENOUGH
TO RADIATE CONSIDERABLY COLDER THAN CURRENTLY ADVERTISED.
&&
.LONG TERM...
SUNDAY THROUGH THURSDAY...THE MAIN CHALLENGES THIS PERIOD INCLUDE
SNOW CHANCES AHEAD OF CLIPPER TYPE SYSTEMS AND ARCTIC AIR INTRUSIONS
BEHIND THESE SYSTEMS. A LONG WAVE TROF WILL BECOME ESTABLISHED OVER
THE EASTERN CONUS BY THE END OF THE PERIOD AS VERY COLD ARCTIC AIR
SPREADS INTO THE REGION. IT LOOKS LIKE THERE WILL BE A SIGNIFICANT
SURGE OF ARCTIC AIR AROUND THE MIDDLE OF NEXT WEEK. THIS SURGE WILL
BE BEHIND A STRONGER CLIPPER...WITH TEMPERATURES PLUMMETING BELOW
ZERO BEHIND THE ASSOCIATED FRONT. THE GFS ENSEMBLE PLUME DIAGRAMS
SHOW RELATIVELY GOOD AGREEMENT WITH THIS STRONGER SYSTEM MOVING
THROUGH ABOUT TUESDAY NIGHT. BOTH GFS AND CANADIAN GEM ENSEMBLE
MEMBERS SUPPORT A VERY COLD PERIOD BY THURSDAY. THE AIRMASS WELL
UPSTREAM INTO THE CANADIAN AND ALASKAN INTERIORS WAS BITTERLY COLD
WITH TEMPERATURES -50F TO -60F IN THE ALASKAN INTERIOR. AS THE UPPER
LEVEL RIDGE AMPLIFIES OFF THE WEST COAST...THE DOWNSTREAM TROF OVER
THE EASTERN CONUS WILL DEEPEN. THE GFS ENSEMBLES...CANADIAN
ENSEMBLES...ECMWF OPERATIONAL RUN AND GFS ANALOGS ALL SOLIDLY
SUPPORT THESE VERY COLD CONDITIONS LATE IN THE PERIOD.
THEREFORE...HAVE ADJUSTED TEMPS DOWN ACCORDINGLY LATE IN THE PERIOD.
GIVEN THE ACTIVE CLIPPER TYPE OF PATTERN...ONGOING SNOW CHANCES WITH
LAKE EFFECT ARE REASONABLE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 5 PM EST
SATURDAY FOR INZ018.
WINTER STORM WARNING FROM NOON TODAY TO 3 PM EST SATURDAY FOR
INZ006>009-016-017.
WINTER STORM WARNING FROM 10 AM EST /9 AM CST/ THIS MORNING TO 1
PM EST /12 PM CST/ SATURDAY FOR INZ003>005-012-014.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 3 PM EST
SATURDAY FOR INZ013-015-020-022-023.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 PM EST
SATURDAY FOR INZ024>027-032>034.
MI...WINTER STORM WARNING FROM NOON TODAY TO 3 PM EST SATURDAY FOR
MIZ080-081.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 PM EST
SATURDAY FOR MIZ077>079.
OH...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 5 PM EST
SATURDAY FOR OHZ002-004-005-015-016-024-025.
WINTER STORM WARNING FROM NOON TODAY TO 3 PM EST SATURDAY FOR
OHZ001.
LM...NONE.
&&
SHORT TERM...HOLSTEN
LONG TERM...SKIPPER
AVIATION...HOLSTENHazardous weather outlook, Jan 9, 5:56 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 AM EST FRI JAN 9 2009
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
556 AM EST FRI JAN 9 2009 /456 AM CST FRI JAN 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP AND OVERSPREAD THE AREA TODAY. THE SNOW MAY BE
MIXED WITH A PERIOD FREEZING RAIN SOUTH HIGHWAY 24 THIS EVENING.
SNOW AMOUNTS BY LATE TONIGHT ARE EXPECTED TO BE BE FROM 3 TO 6 INCHES
NORTH OF HIGHWAY 30...TO 2 TO 4 INCHES FROM MONTICELLO TO
HUNTINGTON TO LIMA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL DIMINISH TO SOME LIGHT LAKE EFFECT SNOW SHOWERS BY LATE
IN THE DAY SATURDAY. TOTAL AMOUNTS ARE EXPECTED TO RANGE FROM 6 TO
10 INCHES NORTH OF HIGHWAY 30 TO 3 TO 6 INCHES SOUTH OF HIGHWAY
24.
ADDITIONAL ACCUMULATING SNOW IS EXPECTED NEXT WEEK WITH A COUPLE
OF CLIPPER TYPE OF SYSTEMS. A STRONG COLD FRONT IS EXPECTED TO
PUSH THROUGH THE REGION AROUND TUESDAY NIGHT FOLLOWED BY BITTERLY
COLD TEMPERATURES AND WIND CHILLS. HIGHS THURSDAY WILL LIKELY ONLY
BE IN THE SINGLE DIGITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW FALL REPORTS ARE
APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-101100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
556 AM EST FRI JAN 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORY OR GALE CONDITIONS ARE LIKELY DURING MUCH OF
THIS PERIOD...AS A SERIES OF CLIPPER SYSTEMS PASS THROUGH THE
GREAT LAKES. VERY STRONG WINDS AND BITTERLY COLD CONDITIONS ARE
EXPECTED TO DEVELOP WEDNESDAY INTO THURSDAY...WITH HEAVY FREEZING
SPRAY LIKELY OVER ICE FREE AREAS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Heavy Snow, Henry
- When
- January 9, 9:00 AM EST to January 10, 6:00 PM EST
- Where
- Henry forecast zone
- Reported by
- Public
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Heavy snow affected Henry county January 9th into January 10th, with a brief lull in the snow during the afternoon and early evening hours of January 9th. Snowfall totals generally ranged between 5 and 9 inches, with a report of 8 inches near Napoleon. There were a few reports of accidents and slide-offs across the region.
Heavy Snow, Williams
- When
- January 9, 9:00 AM EST to January 10, 6:00 PM EST
- Where
- Williams forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Heavy snow affected Henry county January 9th into January 10th, with a brief lull in the snow during the afternoon and early evening hours of January 9th. Snowfall totals generally ranged between 5 and 9 inches. There were a few reports of accidents and slide-offs across the region.
Heavy Snow, Fulton
- When
- January 9, 9:00 AM EST to January 10, 6:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Heavy snow affected Henry county January 9th into January 10th, with a brief lull in the snow during the afternoon and early evening hours of January 9th. Snowfall totals generally ranged between 5 and 9 inches. There were a few reports of accidents and slide-offs across the region.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, January 9, 20092 deaths · 1 event
- Winter Storm in Ohio, January 9 to 10, 2009$3.4 million · 19 events
- Heavy Snow and Winter Weather in Indiana, January 9 to 10, 20093 injured · 6 events
- Winter Weather in Wisconsin, January 9, 200911 events
- Heavy Snow in Iowa, January 9 to 10, 200911 events
- Heavy Snow in Iowa, January 9 to 10, 200910 events
- Heavy Snow in Pennsylvania, January 9 to 10, 200910 events
- Winter Storm in Michigan, January 9 to 10, 20098 events
- Winter Weather in Wisconsin, January 9 to 10, 20098 events
- Winter Weather in Colorado, January 9 to 10, 20097 events
- High Wind in South Dakota, January 9, 200956 kt wind · 7 events
- Winter Storm in Michigan, January 9 to 10, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140578, 140579, 140580.